North Dakota, 2013

Hail in North Dakota, June 23, 2013

June 23, 2013 · NWS FGF · 1 event in 1 county or zone

An isolated large hail report was received from near Maza, North Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

An isolated large hail report was received from near Maza, North Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 23, 11:52 AM CST, 8 minutes earlier.

Area forecast discussion, Jun 23, 11:52 AM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1252 PM CDT SUN JUN 23 2013

.UPDATE...
ISSUED AT 1252 PM CDT SUN JUN 23 2013

ADJUSTED POPS AGAIN FOR CURRENT RADAR TRENDS AS THE MAIN RAIN BAND
LIFTS FURTHER NORTH...BUT EXPECT SOME REDEVELOPMENT MAINLY OVER
THE NORTHERN CWA AS THE MAIN UPPER SYSTEM COMES OUT AND WITH A BIT
OF HEATING...SO KEPT POPS HIGH OVER THE NORTHERN COUNTIES THROUGH
THIS EVENING. WILL HAVE TO WATCH HOW MUCH CLEARING WE CAN GET THIS
AFTERNOON IN ORDER TO DESTABILIZE AS THE BETTER SHEAR STARTS TO
MOVE INTO THE AREA IN ORDER TO GET ANY SEVERE. LOWERED TEMPS A BIT
IN SOME AREAS AS SOME LOCATIONS HAVE STAYED CLOUDY AND RAINY AND
WILL ONLY RECOVER UP INTO THE UPPER 60S TODAY.

UPDATE ISSUED AT 1007 AM CDT SUN JUN 23 2013

MADE SOME ADJUSTMENTS TO POPS FOR CURRENT RADAR TRENDS. THE PRECIP
HAS LIFTED OUT OF OUR SOUTHERN COUNTIES AS DRY AIR HAS MOVED
IN...AND THAT AREA SHOULD SEE SOME CLEARING LATER ON TODAY.
FURTHER NORTH...THERE IS STILL A LOT OF MOISTURE CONVERGENCE AND
PRECIP REDEVELOPMENT ALONG THE NORTHERN END OF THE SFC TROUGH
AXIS/FRONTAL BOUNDARY FROM DEVILS LAKE TOWARDS MAYVILLE. MORE
SHOWERS AND STORMS HAVE DEVELOPED IN THE NORTHEASTERN COUNTIES
ALSO AND THINK THAT DEVELOPMENT SHOULD CONTINUE THROUGH MUCH OF
THE DAY AS THE MAIN UPPER LOW KICKS SLOWLY OUT. SEVERITY LATER ON
WILL DEPEND ON DESTABILIZATION...BUT WILL HAVE TO WATCH THE NORTH
FOR ANYTHING GOING UNDER THE MAIN UPPER LOW.

UPDATE ISSUED AT 655 AM CDT SUN JUN 23 2013

AN AREA OF SHOWERS AND EMBEDDED THUNDER CONTINUES TO MOVE SLOWLY
NORTH THIS MORNING. EXPECT A SLOW WEAKENING TREND FOR A FEW
HOURS...BEFORE ACTIVITY INCREASES LATER THIS MORNING AND EARLY
AFTERNOON. NO MAJOR CHANGES TO THE FORECAST WITH THIS UPDATE.

&&

.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 345 AM CDT SUN JUN 23 2013

THE MAIN CHALLENGE THIS MORNING WILL BE SEVERE STORM THREAT TODAY
AND MORE STORMS POSSIBLE MON NIGHT AND TUE. MODELS ARE IN GOOD
OVERALL AGREEMENT...AND WILL FOLLOW THE HRRR INITIALLY THEN SIDE
WITH THE CONSISTENT GFS.

FOR TODAY...EXPECT AN MCS TO BE ONGOING THIS MORNING MOVING FROM
SW TO NE. THERE COULD BE LOCALLY HEAVY RAINFALL THIS MORNING IN
THE SOUTH...AND THIS AREA IS QUITE SATURATED SO WILL CONTINUE WITH
THE FLASH FLOOD WARNING UNTIL 12Z. THERE COULD BE A MORE ORGANIZED
SEVERE THREAT BY EARLY AFTERNOON MAINLY IN THE MN COUNTIES ALONG A
COLD FRONT...MLCAPE TO AROUND 2000 J/KG AND AMPLE DEEP LAYERED
SHEAR. THE MAIN THREATS SHOULD BE LARGE HAIL AND DAMAGING WINDS.

FOR TONIGHT...ANY CONVECTION SHOULD QUICKLY MOVE OUT OF THE
EASTERN AREAS DURING THE EVENING. DRIER AIR WILL ADVECT INTO THE
REGION WITH GENERAL LIGHT WINDS. WILL HAVE TO WATCH FOR PATCHY FOG
IN AREAS THAT GET RAIN...BUT FOR NOW WON/T MENTION WITH AREAL
COVERAGE NOT CERTAIN.

ON MONDAY...EXPECT A DRY AND WARM DAY WITH 850MB TEMPS WARMING TO
AROUND +18C. MOISTURE PROFILES WILL BEGIN TO INCREASE BY AFTERNOON
IN THE WEST AHEAD OF THE NEXT SHORTWAVE.

.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)
ISSUED AT 345 AM CDT SUN JUN 23 2013

FOR MONDAY NIGHT AND TUE...THE THREAT FOR SHOWERS AND STORMS WILL
ONCE AGAIN INCREASE WITH SHORTWAVE ENERGY MOVING THROUGH GENERAL
SW FLOW ALOFT. TIMING STILL REMAINS A QUESTION...BUT THE SEVERE
THREAT COULD ALSO INCREASE AT LEAST IN THE WEST ON TUE...AND WILL
FEEL LIKE SUMMER WITH TEMPS ABOVE NORMAL AND PLENTY OF MOISTURE IN
PLACE.

FOR WEDNESDAY THROUGH SATURDAY...A LONG WAVE TROUGH AXIS DEVELOPS
OVER THE EASTERN PACIFIC AND THE EASTERN US WHILE A LONG WAVE
RIDGE DEVELOPS OVER THE NORTHERN ROCKIES AND INTO THE CANADIAN
ROCKIES. PATTERN BECOMES MORE NORTHWEST FLOW ALOFT WITH TIME.

ECMWF BEGINS THE PERIOD AS A FASTER SOLUTION THAN THE GFS. THE ECMWF
MAINTAINS A CONSISTENT FAST BIAS THROUGH THE PERIOD. THE ECMWF HAS
TRENDED WITH FASTER SOLUTIONS OVER THE LAST FEW MODEL RUNS WHILE
THE GFS HAS TRENDED SLOWER. WILL BLEND THE TWO MODELS AND WILL SPEED
UP PRECIPITATION A BIT FROM TODAYS RUN AND MAY KEEP YESTERDAYS RUN
WITH SOME TIME PERIODS.

LITTLE CHANGE TO TEMPS THIS PERIOD FROM YESTERDAYS RUN.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1252 PM CDT SUN JUN 23 2013

LOW PRESSURE TRACKING ALMOST DUE NORTH ALONG RED RIVER NEAR HCO WITH
TROUGH AND EDGE OF RAIN NOW THRU TVF. EXPECT MVFR CIGS TO CONTINUE
TO IMPROVE WITH DRIER AIR MIXING IN ON WESTERLY GUSTS 20 TO
30KTS...SOME ISOLATED SHOWERS THIS AFTERNOON POSSIBLE...WITH VFR
CONDITIONS EXPECTED THIS EVENING AND OVERNIGHT.

&&

.HYDROLOGY...
ISSUED AT 1252 PM CDT SUN JUN 23 2013

NEW WARNINGS ACROSS THE SOUTHERN VALLEY AT HARWOOD...WEST FARGO...
KINDRED...ABERCROMBIE WITH AN INCREASE OF FLOODING TO MODERATE NOW
EXPECTED AT WAHPETON AND FARGO AS THE AREA RIVERS RESPOND TO LAST
NIGHTS RAINFALL OF ONE TO TWO INCHES ON ALREADY SATURATED SOILS.
ALSO...MAPLETON WARNING WAS CANCELLED AS THE RIVER FELL BELOW FLOOD
STAGE EARLIER TODAY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...JR
SHORT TERM...DK
LONG TERM...HOPPES/DK
AVIATION...JK
HYDROLOGY...JK
Hazardous weather outlook, Jun 23, 5:58 AM CST, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
658 AM CDT SUN JUN 23 2013

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-241200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
658 AM CDT SUN JUN 23 2013

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY MAINLY
ALONG AND EAST OF THE RED RIVER...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY THROUGHOUT EASTERN
NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA. A FEW STORMS
MAY BECOME SEVERE BY EARLY AFTERNOON...MAINLY EAST OF THE RED
RIVER IN WESTERN MINNESOTA. THE MAIN THREATS WILL BE LARGE
HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL UNTIL 6 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MORE SHOWERS AND STORMS ARE POSSIBLE MONDAY NIGHT AND
TUESDAY...AND A FEW STORMS MAY BE SEVERE ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

DK

In the hours before

Local storm report, Jun 23, 8:38 AM CST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
938 AM CDT SUN JUN 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     TSTM WND DMG     7 S CANDO               48.39N 99.20W
06/23/2013                   TOWNER             ND   PUBLIC

            TREE BRANCHES UP TO 6 INCHES IN DIAMETER FELLED...TIME
            ESTIMATED.

&&

JKAISER

The radar

The Minot AFB radar (KMBX), 107 km away, was scanning. The volume nearest the first event began at 17:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Towner

When
June 23, 12:00 PM CST
Where
Towner County, 3.32 mi SSW of Zion
Measured
1 in hail
Reported by
Public
Coordinates
48.460, -99.420

Dime to quarter sized hail and very strong winds occurred in central Springfield Township.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452826.